Content continues after advertisement

Foraging for a Fungal Fix

Clinician's Brief (Capsule)

Toxicology

|
March 2014

Sign in to Print/View PDF

Wild mushroom ingestion is associated with various signs, including ptyalism, vomiting, diarrhea, abdominal pain, hypovolemia, and stupor. Mushrooms containing muscarine can cause parasympathetic effects (eg, miosis, bradycardia). Nonspecific signs that overlap with other toxicoses can make mushroom toxicosis difficult to diagnose unless the dog was seen eating mushrooms or mushrooms appeared in diarrhea or vomitus.

This case study analyzed the records of 5 dogs with mushroom toxicosis. All recently spent unsupervised time outdoors with wild mushrooms present and/or had mushrooms in the vomitus or diarrhea. The first abnormality noted was severe ptyalism (n = 5), followed by acute vomiting (n = 4), diarrhea (n = 5), and subsequent neurologic signs. Other signs included hypovolemia (n = 4), stupor (n = 3), obtundation (n = 1), hypothermia (n = 2), and miosis (n = 2). Serum lipase activity was elevated in 4 dogs and canine-specific pancreatic lipase (cPL) elevated in the remaining dog. Treated dogs (n = 4) received aggressive IV fluid therapy, antibiotics, and supportive care and recovered within 24–72 hours. The fifth dog was euthanized because of sign severity. Despite life-threatening signs at presentation, dogs with mushroom toxicosis can recover with aggressive supportive care.

Commentary

Because the availability of specific diagnostic testing or the aid of a mycologist are often limited and the effects of poisoning vary from gastroenteritis to organ failure, mushroom exposures are best approached with appropriate decontamination, symptomatic and supportive care, and hepatoprotectants. In these cases (ie, signs are suggestive of muscarinic receptor stimulation), a test dose of atropine (0.02 mg/kg IV) can provide valuable diagnostic information. If, after the test, mydriasis, tachycardia, and a dramatic cessation in salivation occur, it is unlikely the patient is in muscarinic overstimulation (or acetylcholinesterase inhibition), and additional atropine is not indicated. If no appreciable anticholinergic signs occur, muscarinic overstimulation is likely, and large doses of atropine (0.1–0.5 mg/kg) may be therapeutic.—Ahna Brutlag, DVM, MS, DABT, DABVT

Source

Mushroom toxicosis in dogs in general practice causing gastroenteritis, ptyalism and elevated serum lipase activity. Hall J, Barton L. J SMALL ANIM PRACT 54:274-279, 2013.

For global readers, a calculator to convert laboratory values, dosages, and other measurements to SI units can be found here.

All Clinician's Brief content is reviewed for accuracy at the time of publication. Previously published content may not reflect recent developments in research and practice.

Material from Clinician's Brief may not be reproduced, distributed, or used in whole or in part without prior permission of Educational Concepts, LLC. For questions or inquiries please contact us.

Podcasts

Clinician's Brief:
The Podcast
Listen as host Alyssa Watson, DVM, talks with the authors of your favorite Clinician’s Brief articles. Dig deeper and explore the conversations behind the content here.
Clinician's Brief provides relevant diagnostic and treatment information for small animal practitioners. It has been ranked the #1 most essential publication by small animal veterinarians for 9 years.*

*2007-2017 PERQ and Essential Media Studies

© 2022 Educational Concepts, L.L.C. dba Brief Media ™ All Rights Reserved. Terms & Conditions | DMCA Copyright | Privacy Policy | Acceptable Use Policy